MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ruptured Aneurysm (4436)
Date of Event 08/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra smart coil system include, but are not limited to, aneurysm rupture, hematoma or hemorrhage at the site, intracranial hemorrhage, distal embolization, including death.Therefore, it was determined that the reported adverse event was an anticipated complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
On (b)(6) 2020, the patient underwent a coil embolization to treat a sentinel rupture of an internal carotid artery (ica) and posterior communicating artery (pcom) aneurysm using penumbra smart coils (smart coils).During the procedure, the physician advanced a smart coil into the aneurysm; however, it was noted that the first loop of the smart coil formed outside of the coil mask inferior boundary of the aneurysm and, consequently, the patient experienced severe headache.The first loop of the smart coil was left in place and the remainder of the smart coil was rapidly advanced into the aneurysm to tamponade the rupture point.Following the coil placement, an angiography showed no coil loops herniating into the parent vessel and the previously noted extravasation was no longer present.The event was considered resolved as of (b)(6) 2020 with no medication.The rupture aneurysm was reported to be a non-serious adverse event with a definite relationship to the index procedure and to the smart coil.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10962930
Report Number3005168196-2020-02207
Device Sequence Number13693344
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/12/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/12/2025
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF97267
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2020
Initial Report FDA Received Date12/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age26 YR
Patient Weight54
Date Report Sent to FDA01/01/2005